Medicare will reimburse cancer patients for granisetron(Drug information on granisetron) hydrochloride (Kytril) tablets, announced SmithKline Beecham. Granistetron is indicated for the prevention of chemo- therapy-induced nausea and vomiting.
Until this year, Medicare patients were reimbursed only for oral antiemetics administered with select oral chemotherapies. Granistetron is one of the few oral medications reimbursed by Medicare when used in a hospital outpatient setting or physicians office. This change in policy is especially significant because the majority of cancer patients receive chemotherapy treatments in an outpatient setting, said experts, and more than half of all cancer patients are over the age of 65 years and, thus, potential Medicare recipients.
Greater Patient Access to Oral Antiemetics
"Oral antiemetics, such as granistetron, play a crucial role in cancer treatment, especially since studies have shown that they offer efficacy comparable to intravenous antiemetics. Even though the majority of chemotherapy treatments are administered intravenously, Medicare has only, to date, covered oral antiemetics that are administered with certain oral chemotherapy treatments. As a result, many Medicare patients undergoing chemotherapy, were not prescribed oral antiemetics. Now, more patients will be given access to oral antiemetics which are cost-effective, require less administration time for health care providers, and are more convenient for patients," said Myron Goldsmith, MD, executive director of development, City of Hope Oncology Network in California, and a key supporter of the new legislation.
"We are pleased that Medicare has taken this important step to improve the lives of cancer patients by ensuring that all beneficiaries are reimbursed for oral antiemetic medications," said Diane Blum, executive director, Cancer Care.
More than 75% of patients receiving combination chemotherapy experience nausea and vomiting, which can significantly affect their ability to maintain daily functioning. The more widespread use of combination chemotherapy regimens and high-dose chemotherapies has made chemotherapy-induced vomiting even more severe.